Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 29, 2023, 2:36 AM CDT for Ellis County, Trego County, Kansas. It took effect at Apr 29, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2023, 2:36 AM CDT (07:36 UTC)
- In effect from
- Apr 29, 2023, 1:00 PM CDT
- Expired
- Apr 29, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645 WWUS83 KDDC 290736 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 236 AM CDT Sat Apr 29 2023 KSZ030-031-300100- /O.NEW.KDDC.FW.W.0023.230429T1800Z-230430T0100Z/ Trego-Ellis- 236 AM CDT Sat Apr 29 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and Fire Weather Zone 031 Ellis. * WINDS...North 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 16 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
128 WWUS83 KDDC 300035 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 735 PM CDT Sat Apr 29 2023 KSZ030-031-300145- /O.EXP.KDDC.FW.W.0023.000000T0000Z-230430T0100Z/ Trego-Ellis- 735 PM CDT Sat Apr 29 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND 031... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:05 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 29, 12:05 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1205 AM CDT Sat Apr 29 2023 ...Updated for aviation discussion... .SHORT TERM...(This evening through Saturday night) Issued at 123 PM CDT Fri Apr 28 2023 Main forecast challenge over the next 36 hours will be how cold it will be tonight given the clearing skies and decreasing winds. The near term models are in good agreement with an upper level trough moving into western Oklahoma and eastern Kansas early tonight. This will bring an end to any lingering light precipitation across south central Kansas, along with a gradual clearing trend from northwest to southeast. Gusty north winds will also decrease early tonight, once the atmosphere decouples by or shortly after sunset. Clear skies and light winds overnight will create favorable conditions for temperatures to fall below the latest low temperature guidance tonight...however I am observing a west wind developing after midnight across western Kansas. These developing west winds may limit how much the temperatures will actually drop. Given this, plus a less than 5°F spread in the 25th to 75th percentile guidance for low temperatures tonight, suggests not deviating far from the latest NBM guidance. This still supports temperatures falling into the 30 to 32-degree range from Garden City north and west. As a result, we will go ahead and issue a freeze warning for these locations. Temperatures will rebound back into the 70s on Saturday, given the +8 to +10°C warmup in 850mb temperatures from 00z Saturday to 00z Sunday. .LONG TERM...(Sunday through Friday) Issued at 123 PM CDT Fri Apr 28 2023 Main item of interest will be the warming trend returning to southwest Kansas next week. The ECMWF and GEFS ensembles continue to show decent agreement from run to run through the middle of next week, with an upper level ridge over the Western United States moving slowly east into the Rockies. An upper low will be located over the Western Great Lakes region on Monday and will move very slowly eastward through mid- week as several upper-level waves rotate around this upper low. The first, more significant upper level wave will drop south out of Canada and across the Northern Plains late this weekend, as a surface cold front moves from east to west across western Kansas. The colder air that invades western Kansas behind this front may be slow to erode early next week, given that another upper level wave is forecast to drop south out of Canada into the northern Mississippi Valley early next week. This will attempt to bring a reinforcement of cooler air into central and possibly a few portions of western Kansas. The westward extent of this next reinforcement of cooler air will work against improving downslope flow early next week and at this time, confidence is high near the Colorado border that the downslope warming to win out. However, further east, confidence is not high and this can be seen in the larger spread in guidance temperatures (25th to 75th percentile) early next week, GFS Ensemble MaxT box and whiskers plots, and the 2-m maximum temperature difference ensemble clusters. Even with this increasing uncertainty next week, it does look like a gradual warming trend will begin early next week. Temperatures will be warming through the 70s into the 80s. If downslope flow does erode the colder air as fast as a few of the ensembles suggest, it would not be surprising to see temperatures approaching 90 degrees mid week in a few locations. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1159 PM CDT Fri Apr 28 2023 Northwest winds will increase 20-25 kts with daytime heating from 18-23z and then decrease with sunset. VFR conditions will persist. && .PRELIMINARY POINT TEMPS/POPS... DDC 33 75 39 69 / 0 0 0 0 GCK 32 74 39 69 / 0 0 0 0 EHA 34 74 40 70 / 0 0 0 0 LBL 33 74 39 70 / 10 0 0 0 HYS 34 76 37 66 / 0 0 0 0 P28 36 76 41 69 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Frost Advisory until 8 AM CDT Saturday for KSZ030-031-045-046- 064>066-074>079-084>087. Freeze Warning until 8 AM CDT /7 AM MDT/ Saturday for KSZ043-044- 061>063. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Finch
Hazardous weather outlook, Apr 28, 2:47 PM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 247 PM CDT Fri Apr 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-292000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 247 PM CDT Fri Apr 28 2023 /147 PM MDT Fri Apr 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Freezing temperatures expected early Saturday morning for locations from Garden City north and west. A freeze warning is in effect from 2 to 8 am CDT Saturday. A frost advisory is also in effect for the same time frame. Please refer to the latest TOPNPWDDC for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.